Discussion in 'Medications that can cause Hair Loss' started by Zannie, Mar 27, 2005.
Drugs Reported To Cause Hair Loss
Climaria ( Hormone replacement therapy)
I have been taking this medication for sometime now and just recently took the time to read all of the paperwork that was associated with it, to my shock and horror, I find out that one of the most side effects is hair loss, which the doctor never told me when I was put on this medication. The reason for me being on it in the first place was because I had to have both of my ovaries removed after having a partial hysterectomy some years earlier, and since my body would no longer be producing natural hormones, I had to be perscribed an alternative to not having any, and the climaria was the medicine. They are patches which you apply to your side on alternating weeks, so you wear the patch for one week on one side and then switch and do the same thing to the other side the next week and so on and so on. It seemed to be working for the problem of my body not producing its own hormones, but a time came when I didn't get the rx on time and my body went thru and awful time. The hot flashes were next to unbearable and I had to resort back to them, and I don't know what damage I have caused my body. I have tried on several occasions to get off of the medicine on my own, but each time the body just couldn't take it, and I got sicker than I have ever been in my life. I am now back on the rx, and have an appt. to see my gyn so a complete follow-up can be done and see if I have any other alternatives to this medicine, if I have to be told to go off of it all together. It has definately taken out my hair and the texture of my hair is even different. I have no chemicals in my hair, such as perms, relaxers and my hair is very soft, and thin and fragile, so I take care to baby it now with what I have left. I have always had a head full of hair and the fact that I see it leaving me, is very upsetting, but I have come to some terms with it, and my family accepts me with this still, and that is very important to me. Others haven't been so kind, and ask if I have cancer, or even aids, the fact that my hair has come out so much and is very noticable. I suggest anyone who is given this medication to take, ask as many questions as you can and get all the information from your Doctor before you embark on taking this medication becuase it can definately take out your hair, and remember knowledge is power, all though each individual reacts differently to each and every medication that is given to them. Just something to think about in the future.
Maybe we should ask which drugs DO NOT cause hair loss. Is there an anti depressive/anxiety drug that doesn't???
I lost all my hair about 3 years ago . Started taking Lexapo and
I feel so much better about life and my hair problem. My hair is starting
to grow back in slowly . I feel there is hope that it will all grow back in.
I think all the stress did this to me . I never thought I would have to
take something for stress but you know what we really don't know how the
every day stress can take over over your body. All my hair was gone in
3 months :shock: . I'm not telling you should take anything . I talked to my doctor and that was the best thing I could do and it is working for
me. Life sometimes isn't fun but we deal with it .
So can I ask.... with the Lexapro, are you seeing any increase in shedding? or a decrease in shedding?
Can I also ask (if it isn't too nosy!) what dose you are on?
I think I need to get on an AD soon. Do you feel "less stressed" now that you are on the Lexapro? I sure need something to bring the stress down and antianxiety meds only work for a few minutes.
Best to you Kathy !!
I feel Zoloft has triggered my Androgenetic Alopecia which was obviously already in my genes but triggered it much earlier than I would have got it - perhaps I would have only got it after menopause or later.
I will never really know... perhaps it was programmed in my to happen at age 29 thats it..
I will never know.. unfortunately I am still on Zoloft only 50mg but try to take vitamins and iron and look after myself
Attempting to do the scalp exercises by Tom Hagerty but don't know if I am doing them correctly...
and all birthcontrol can cause hairloss when starting or stopping use.
Mirena IUD? Celexa?
Do you guys think that Mirena IUD can cause hairloss? I've never had regular cycles, so my hormones are messed up anyhow, but my doctor recommended the Mirena IUD and said it did not - was not like typical birth control because it is localized and just in the uterine area. Any thoughts?
Also, I'm thinking of going back on Celexa - I had been on after the birth of my first twins - then went off when I became pregnant with my 3rd. Have not gone back on it but after moving, feel that I need something and am depressed about my hair. So, I'm wondering if when I was on celexa, I was more relaxed, not as stressed, and my hair was healthier again. Any thoughts on this one?
Hi once again
I have not been on the site for quite some time last July my hair started to shed DX w/ TE....... it stopped sheedding in Oct and my hair started to grow back. I cannot tell U guys what a relief that was but then late Feb, early March it started to shed once again, the horrow was back. I went back to my derm and of course she felt that it will resolve wanted me to take spiraldacltone and said all I can do is give U emotional support and come back in a month which I did not go back or start on Spironolactone. Went recently to another GP and he took bllod work again and all was blood work was normal except that my TSH T3 and T4 was low normal and said that he has tried other women who come in w/ the same hair shedding problem and same low thyroid function panel and started them on amour and it corrected the problem, so I started the armour thyroid 30mg x 1 month went back last week and my count was still low and now increased it to 45mg. My hair is just shedding i cannot even touch I cannot even touch my without having hair in my hand. I am scared to death. I do not know if it is from the armour or its just the shedding. I am also on omeprazole and I looked at the list and it has the least. I am going to call my GP tomorrow and explain to him what is happening. I am also going to stop the omprazole stat. I did call the pharmaceutical company who makes armour and says it iis not one of the s/e of the mediaction was anyone on this mediaction. trying to find another derem also I live in Brooklyn Bay Ridge section if anyone has a good derm. Can anyone help
I had surgery with general anesthesia in 1991. Three weeks later, I noticed hairloss. 18 months later I had another surgery with general anesthesia and the hair loss got worse. Although I have the gene for hair loss, I think the anesthesia is what started the process. Anyone else?
I had knee surgery 92, and a hysterectomy in 93, i first noticed my hairloss in Dec 92....i also had a huge amount of stress..but way back then i did not think of the surgery or stress as causing this, but its sure strange...! and now i am certain that these 3 things put me on the rd i am on today,....hmmmm
In one of the posts someone talks about stress, you know i have a very clever friend, and she way back said, QUIT stressing...it will kill you..never mind make your hair fall out,..! she is right, have to quit stressing if possible, soo bloody hard with hairloss...another thing i do is walk tensed up, my neighbour gives massues, and she said to me "drop your shoulders" take deep breaths, when you are stressed, you breath shallow.....and she is right, soo if we breath like that, then the blood is not going around our body the way it should , soo its all related...! thought i would just throw that in the mix....Scraggy
Where is Zannie now?
Great list, thanks!!
Come to think of...I am sure that ALL chemicals we are taking, if its in medications or even in vitamin pills, have the potential to mess up our whole system and let our hair fall out besides a lot other maybe even worser sideeffects. The human body is a very delicate and sensitiv "machinery"! When I was a kid I had never heard of so much people with allergies, autoimmune deseases and so on...as I have in todays time. Sad to say I really have no idea what can be done about it besides eating and living healthy. Look around you....soooo many woman with hair loss when years ago you havn`t seen any or at least not so many. Leaves me with a very uneasy feeling for the future!
I started hair loss even before I was positive with arthritis and later the doctor put me on leflunomide & methotrexate, which just made the hair loss worse..
I took one of the drugs rated as "high" and coincidentally, that is when my hair started to thin. Never grew back.
I can add Vivelle dot to the list. I just quit using it b/c after about four months on it my hair starting shedding like mad. I think it created an estrogen dominance situation for me. I took the patch off on Monday and my shed already seems to be slowing. I'd rather deal with hotflashes than have my hair continue to pour out of my head thank you.
Trazodone (desyrel) can be added to this list! I started out taking 25mg for 2 weeks, then took a break for almost a week and doctor asked me to slowly increase to the prescribed 50mg. I was only on for almost a month, and stopped taking it when a month later I noticed my hair falling out like crazy. 3 months later, it's still falling out.